Nevada, 2005

Heavy Snow in Nevada, January 27 to 28, 2005

January 27 to 28, 2005 · NWS REV · 1 event in 1 county or zone

Storm total snowfall amounts:Mt.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Storm total snowfall amounts:Mt. Rose Ski Resort 10 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 27, 3:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Jan 27, 3:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
330 PM PST THU JAN 27 2005

.SHORT TERM...
PACIFIC STORM STILL ON TRACK TO MOVE INTO THE FORECAST AREA LATE
TONIGHT AND FRIDAY. GFS CONTINUES TO HANDLE THE SYSTEM BETTER THAN
THE ETA...ALTHOUGH BOTH ARE MEAGER IN QPF AMOUNTS IN THE LEE OF THE
SIERRA WHICH I BELIEVE ARE UNDERDONE. A TRICKY FORECAST AS SYSTEM TO
SPLIT RIGHT AS IT MOVES INTO THE SIERRA. SNOW AMOUNTS WILL BE IN THE
ADVISORY CRITERIA ALONG THE SIERRA FROM SOUTHERN LASSEN COUNTY
SOUTHWARD. HEAVIEST SNOW WILL OCCUR IN THE MORNING HOURS WITH 6-12
TOTAL IN THE SIERRA. THE ADVISORY WAS SHORTENED IN DURATION FROM A
24 HOUR EVENT TO A 12 HOUR EVENT AS ONLY SCATTERED SHOWERS EXPECTED
BY EVENING. HAVE ALSO INCLUDED IN THE ADVISORY ZONE
3...RENO/SPARKS/CARSON-CITY/NORTH VALLEYS...AS 1-3 OF SNOW IS
EXPECTED DURING THE MORNING COMMUTE. UPPER DIVERGENCE DRIVING
EXTRA-TROPICAL SYSTEMS COMMA BAND AND IS THE FEATURE TO FOCUS ON AS
IT MOVES THROUGH WESTERN NV VALLEYS IN THE MORNING BEFORE SHEARING
OUT AS MAIN JET DRIVES UPPER TROUGH SOUTH AND EAST. SCATTERED
SHOWERS TO CONTINUE INTO SATURDAY BUT WILL HAVE TO WATCH UPSTREAM
VORT MAX SLIDING THROUGH THE AREA WHICH COULD ENHANCE SHOWER
ACTIVITY. MODELS HAVE BEEN FLIP-FLOPPY ON THIS FEATURE FOR SEVERAL
DAYS NOW.

UPPER TROUGH TO MOVE EAST OF THE AREA SUNDAY WITH COLD NORTHEAST
FLOW KEEPING TEMPS FROM WARMING CONSIDERABLY AND THUS WENT BELOW MOS
GUIDANCE. AS RIDGE BUILDS IN SUNDAY...SKIES TO CLEAR AND INVERSIONS
SHOULD INITIALLY BE WEAK DUE TO COLD AIR ALOFT IN NE FLOW.  MILNE

.LONG TERM...MONDAY THROUGH THURSDAY...
UPPER RIDGE WILL MOVE INTO THE PAC NW AND NRN CA/NV NEXT WEEK
BRINGING ANOTHER PERIOD OF DRY WEATHER. DRY NORTHEAST FLOW AROUND
RIDGE WILL KEEP TEMPERATURES COOL OVER WRN NV...BUT MAY BE ENOUGH TO
PREVENT FOG FORMATION MONDAY MORNING. 700MB FLOW DECREASES OVER THE
CWA BY TUESDAY MORNING WITH PATCHY MORNING VALLEY FOG EXPECTED IN
THE RENO-CARSON CITY AREA AND IN PERSHING AND CHURCHILL COUNTIES
THROUGH THURSDAY. HIGH TEMPERATURES ARE EXPECTED TO BE WELL BELOW
GUIDANCE CONSIDERING STILL REMAINING SNOW COVER AND/OR MOIST GROUND
AND INVERSIONS. BENINATO
 &&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...SNOW ADVISORY FRIDAY 400 AM TO 400 PM ZONE 2.
      SNOW ADVISORY FRIDAY 600 AM TO 1000 AM ZONE 3.
.CA...SNOW ADVISORY FRIDAY 400 AM TO 400 PM FOR ZONES
      71...72...AND 73.
&&

WWW.WEATHER.GOV/RENO
Hazardous weather outlook, Jan 27, 11:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
1100 AM PST THU JAN 27 2005

CAZ070>073-NVZ001>005-281500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
1100 AM PST THU JAN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

PATCHY DENSE FOG WILL CONTINUE THROUGH MIDDAY TODAY FOR THE LOWEST
VALLEY LOCATIONS OF WESTERN NEVADA AND NORTHEAST CALIFORNIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PACIFIC LOW PRESSURE SYSTEM WILL BRING SNOW TO THE SIERRA EARLY
FRIDAY MORNING THROUGH SATURDAY MORNING...SEE THE SNOW ADVISORY
/WWUS45 KREV WSWREV/ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, X Sw Washoe/W Carson City/Nw Douglas

When
January 27, 6:00 PM PST to January 28, 3:00 PM PST
Where
X Sw Washoe/W Carson City/Nw Douglas forecast zone
Reported by
GENERAL PUBLIC
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470384.